Harvard Health Letter

By the way, doctor: What are my choices for treatment of acute urinary retention?

Q. I developed acute urinary retention after having a pacemaker put in. I'm a 90-year-old man and in pretty good shape considering my age, but I'd rather not have any more procedures. What are my options?

A. An inability to urinate is a fairly common side effect of general anesthesia for older men with enlarged prostates, although it's not clear why it happens. You probably had a catheter put in to drain your bladder. Antibiotics are usually prescribed to guard against infection. Alpha blockers, such as alfuzosin (Uroxatral) or tamsulosin (Flomax), relax bladder and prostate muscles, which should help with voiding. After about a week, most patients get a voiding test to see if they can empty their bladders. About half the time they pass, and the catheter comes out. For the other half, there are the procedures you say you want to avoid. There are variations, but the basic approach is the same: The doctor guides an instrument up the urethra to the prostate and then cuts, ablates, or lasers away some of the tissue of the prostate so the gland gets smaller and urine can start to flow again. Taking finasteride (Proscar) or dutasteride (Avodart), usually in combination with an alpha blocker, is a noninvasive alternative. The goal is the same: Shrink the prostate. But the drugs do it by blocking the conversion of testosterone into a potent derivative that acts on prostate cells. The drawback is that it can take several months before you see any effect from Proscar or Avodart. Still, if you want to avoid a procedure, they may work faster and could be worth a try.

— Michael P. O'Leary, M.D. Brigham and Women's Hospital

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »